How can Pharmaceutical Companies contribute to improving NHS Patient Safety?

They can demonstrate ‘added value’ , for example, by either offering products which contribute directly to making the administration of medicines safer by helping to reduce:-

  • Making the drug up to the wrong strength
  • Using the wrong diluent
  • Microbial or other forms of contamination
  • Labelling errors
  • Administration by the incorrect route by clearer design/packaging of the product

The products which are commonly offered as part of a compounding service include:-

  • Cytotoxics
  • Antibiotics
  • Inotropes
  • Potassium solutions
  • TPN
  • Unlicensed medicines

In addition, the provision of non-promotional training/educational services to healthcare professionals in the form of Continuing Professional Development events and nurse advisor teams helps to educate NHS staff on how to administer medicines more

  • Confidently
  • Accurately
  • Competently

The Department of Health (DH) has issued the following list of ‘Never Events’ for 2012-13. The list is circulated to a wide range of NHS managers, clinicians and healthcare professional allied to medicine.

The document authors are the DH’s Patient Safety and Investigations unit. The purpose of the document is to highlight certain events which are deemed to be very serious risks to the standard of care to patients, but most importantly avoidable.

The document forms part of the wider DH’s Patient Safety Agenda policy and should be read in conjunction with the NHS Standards Contract for organisations providing services to the NHS

  1. Wrong site surgery
  2. Wrong implant/prosthesis
  3. Retained foreign object post-operation
  4. Wrongly prepared high-risk injectable medication
  5. Maladministration of potassium-containing solutions
  6. Wrong route administration of chemotherapy
  7. Wrong route administration of oral/enteral treatment
  8. Intravenous administration of epidural medication
  9. Maladministration of Insulin
  10. Overdose of midazolam during conscious sedation
  11. Opioid overdose of an opioid-naïve patient
  12. Inappropriate administration of daily oral methotrexate
  13. Suicide using non-collapsible rails
  14. Escape of a transferred prisoner
  15. Falls from unrestricted windows
  16. Entrapment in bedrails
  17. Transfusion of ABO-incompatible blood components
  18. Transplantation of ABO incompatible organs as a result of error
  19. Misplaced naso- or oro-gastric tubes
  20. Wrong gas administered
  21. Failure to monitor and respond to oxygen saturation
  22. Air embolism
  23. Misidentification of patients
  24. Severe scalding of patients
  25. Maternal death due to post partum haemorrhage after elective Caesarean  section

Source: http://www.dh.gov.uk/prod_consum_dh/groups/dh_digitalassets/@dh/@en/documents/digitalasset/dh_132352.pdf

You can read the whole document if you wish, but the indicators within the specific areas where the Pharmaceutical Industry has opportunities to work in conjunction with the NHS includes:-

4. Wrongly prepared high-risk injectable medication
  • Death or severe harm as a result of a wrongly prepared high-risk injectable    medication.
  • High-risk injectable medicines are identified using the NPSA’s risk assessment tool1. A list of high-risk medicines has been prepared by the NHS Aseptic Pharmacy Services Group using this tool2. Organisations should have their own list of high-risk medications for the purposes of the “never event” policy, which may vary from the NHS Aseptic Pharmacy Services Group list, depending on local circumstances.
  • A high risk injectable medicine is considered wrongly prepared if it was not; o prepared in accordance with the manufacturer's Specification of Product Characteristics;

1 NPSA High Risk Medication Risk Assessment Tool, 2007, available at
http://www.nrls.npsa.nhs.uk/EasySiteWeb/getresource.axd?AssetID=60097&type=full&servicet ype=Attachment
 
2 Pharmaceutical Aseptic Services Group. Example risk assessment of injectable medicines. 2007. Available at http://www.civas.co.uk/

  • This event excludes any incidents that are covered by other “never events”.
  • Where death or severe harm cannot be attributed to incorrect preparation, treat as a Serious Untoward Incident.

5. Maladministration of potassium-containing solutions

  • Death or severe harm as a result of maladministration of a potassium-containing solution.

Maladministration refers to;

  • selection of strong potassium solution instead of intended other medication,
  • wrong route administration, for example a solution intended for central venous catheter administration given peripherally,
  • infusion at a rate greater than intended.

Setting: All healthcare settings.
Guidance: - Patient safety alert – Potassium chloride concentrate solutions, 2002 (updated 2003), available at http://www.nrls.npsa.nhs.uk/resources/?entryid45=59882

6. Wrong route administration of chemotherapy

Intravenous or other chemotherapy (for example, vincristine) that is correctly prescribed but administered via the wrong route (usually into the intrathecal space).

Setting: All healthcare premises.
Guidance: - HSC2008/001: Updated national guidance on the safe administration of intrathecal chemotherapy, available at http://www.dh.gov.uk/en/publicationsandstatistics/lettersandcirculars/healthservicecirculars/dh_ 086870 - Rapid Response Report NPSA/2008/RRR004 using vinca alkaloid minibags (adult/adolescent units), available at http://www.nrls.npsa.nhs.uk/resources/?entryid45=59890

7. Wrong route administration of oral/enteral treatment

Death or severe harm as a result of oral/enteral medication, feed or flush administered by any parenteral route.
Setting: All healthcare settings.
Guidance: - Patient Safety Alert NPSA/2007/19 - Promoting safer measurement and administration of liquid medicines via oral and other enteral routes, 2007, available at http://www.nrls.npsa.nhs.uk/resources/?entryid45=59808

8. Death or severe harm as a result of intravenous administration of epidural medication.

  • A broader “never event” covering intravenous administration of intrathecal medication or The “never events” list 2012/13 9 intrathecal administration of intravenous medication is intended once the deadlines for Patient Safety Alert 004A and B actions have passed.

 Setting: All healthcare premises.
Guidance: - Patient Safety Alert NPSA/2007/21, Safer practice with epidural injections and infusions, available at http://www.nrls.npsa.nhs.uk/resources/?entryid45=59807 - Safer spinal (intrathecal), epidural and regional devices - Parts A and B, available at http://www.nrls.npsa.nhs.uk/resources/?EntryId45=65259

9. Maladministration of Insulin

Death or severe harm as a result of maladministration of insulin by a health professional. Maladministration in this instance refers to when a health professional

  • uses any abbreviation for the words ‘unit’ or ‘units’ when prescribing insulin in writing,
  • issues an unclear or misinterpreted verbal instruction to a colleague,
  • fails to use a specific insulin administration device e.g. an insulin syringe or insulin pen to draw up or administer insulin, or
  • fails to give insulin when correctly prescribed.

Setting: All healthcare settings.
Guidance: - Rapid response report – Safer administration of insulin, 2010, available at http://www.nrls.npsa.nhs.uk/alerts/?entryid45=74287 - NHS Diabetes – Safe use of insulin, 2010, available at http://www.diabetes.nhs.uk/safe_use_of_insulin/ - NHSIII Toolkit – Think Glucose, 2008, available at www.institute.nhs.uk/thinkglucose - NHS Diabetes guidance - The Hospital Management of Hypoglycaemia in Adults with Diabetes Mellitus, 2010, available at http://www.diabetes.nhs.uk/document.php?o=1037

19. Misplaced naso- or oro-gastric tubes

Death or severe harm as a result of a naso- or oro-gastric tube being misplaced in the respiratory tract.
Setting: All healthcare premises.
Guidance: - Patient safety alert – Reducing harm caused by misplaced nasogastric feeding tubes, 2005, available at http://www.nrls.npsa.nhs.uk/resources/?entryid45=59794 - Patient safety alert – Reducing harm caused by misplaced naso and orogastric feeding tubes in babies under the care of neonatal units, 2005, available at http://www.nrls.npsa.nhs.uk/resources/?entryid45=59798&q=0%c2%acnasogastric%c2%ac



Contact 20:20 Selection Today

For Medical Sales Jobs, Pharmaceutical Sales Jobs, Healthcare Sales Jobs, Nurse Advisor Jobs, GP Representative Jobs, Hospital Representative Jobs, Clinical Advisor Jobs, NHS Liaison Jobs, Healthcare Sales Territory Manager Jobs, Graduate Trainee Medical Sales Representative Jobs, Healthcare Jobs & more, contact 20:20 Selection on 0845 026 2020 or email us on administrator@2020selection.co.uk